Patient : I stopped taking the contraception pill in November (4 months ago) and so far have not had a period. I get the pains at the same time each month when my period would usually be due had I still been taking the pill but there is no bleeding at all. I am definitely not pregnant as I have taken tests to make sure. Please can you tell me what may be going on as I stopped taking the pill in the hope of becoming pregnant but if I'm not having periods then I won't be able to.
The most common cause of amenorrhea (absence of menstruation) is pregnancy. Like you said, you have taken tests. I presume those are home pregnancy test kits. These test kits are not 100% accurate. Another factor is the time of day the test is done. It is best to do this early in the morning (first morning urine upon waking up) as it is the most concentrated. Besides, pregnancy test kits are only presumptive for pregnancy; the only confirmatory test for pregnancy is ultrasound. Other causes of amenorrhea are hormone imbalances (e.g. thyroid hormones, reproductive hormones). I strongly suggest for you to see a doctor (or an OB-GYN) as blood tests and ultrasound may be needed to determine the cause of the amenorrhea. I hope this helps.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.